Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Jul 10, 2021, 2:33 PM CDT for Butler County, Kansas. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2021, 2:33 PM CDT (19:33 UTC)
- Expired
- Jul 10, 2021, 3:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Wichita, KS
County Butler County, KS
The radar
The Wichita radar (KICT), 63 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 3:10 PM CDT | TSTM WND DMG | 3 E Leon, KS | DELAYED REPORT. 4 POWER POLES SNAPPED IN HALF 3 MILES E OF LEON ON KS 400. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.6 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 917 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.8
The text
As transmitted.
238 WWUS83 KICT 101933 SPSICT Special Weather Statement National Weather Service Wichita KS 233 PM CDT Sat Jul 10 2021 KSZ069-070-102000- Butler KS-Greenwood KS- 233 PM CDT Sat Jul 10 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Butler County in south central Kansas... Southwestern Greenwood County in southeastern Kansas... * Until 300 PM CDT. * At 231 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near El Dorado...moving southeast at 20 mph. * Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... El Dorado, Leon, Rosalia, El Dorado Airport, Beaumont, El Dorado State Park and El Dorado Lake. LAT...LON 3777 9695 3788 9665 3768 9640 3752 9673 TIME...MOT...LOC 1933Z 326DEG 16KT 3778 9677 $$ BUTLER
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 10, 1:08 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 10, 1:08 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Wichita KS 108 PM CDT Sat Jul 10 2021 .SHORT TERM...(This evening through Monday night) Issued at 106 PM CDT Sat Jul 10 2021 Water vapor imagery shows shortwave diving southeast across Nebraska into northern KS with a broad area of upper ridging over the Desert Southwest. Mid level theta-e advection has allowed convection over far southeast KS/sw MO to maintain this morning as it pushes off to the southeast. Early morning convection has made for messy surface features, but it appears the synoptic front stretches from just north of Wichita to north of Emporia. Convection is still expected to develop along the front as it sinks south but still not exactly sure how far south it will make it before storms erupt as there should be some subsidence behind the complex of storms in southern MO. So current thinking is that storms may develop near the KS Turnpike in the 2-4 pm time frame but will not become more widespread until they get south of the Turnpike. Line of storms should remain fairly progressive and be south of the forecast area by the 7-9pm time frame. Models remain consistent with unseasonably strong effective shear in the 40-50kt range with an abundance of instability. So hail to golf ball size and damaging winds remain the main threats. In addition, with PW values around 150% of normal, very high rainfall rates will be likely with the storms with flooding possible. Shortwave trough will sink south tonight and will be situated over northern MO by 12z Sun. Some scattered showers or storms will be possible on the backside of this feature on Sun as the main vort lobe rotates through. One of the bigger changes this forecast package was to increase shower/storm chances Sun. Areas generally east of I-135 will have the better chances to see a shower or storm on Sun. By Mon morning upper trough will extend from eastern IA through the Ozark region with subsidence across the forecast area. Below normal temps are still expected Sun with highs only topping out around 80. Normal highs for this time of year are in the low 90s. By Mon we will be back to the mid and upper 80s across the region. .LONG TERM...(Wednesday through Saturday) Issued at 106 PM CDT Sat Jul 10 2021 Still good model agreement on another shortwave moving out of the Northern Rockies Tue and across the Northern Plains by Wed morning. Still looking like the bulk of the precip with this feature will remain north of the forecast area. Slow moving front is expected to try and sink south on Thu and will increase storm chances for the end of the work week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1239 PM CDT Sat Jul 10 2021 Challenges: 1) Showers and thunderstorms 2) Cold front timing 3) MVFR ceilings A cold front is positioned from near KPTT to KEWK to Council Grove. Scattered showers and thunderstorms have been around southern Kansas this morning. The battle has been coverage and impact to TAF sites. Convective initiation is anticipated along the front this afternoon, but it is a matter of timing and location. The progress of the front has prompted the removal of any mention for KHUT and KSLN. Given some uncertainty for KICT, vicinity wording with a tempo group was used. Higher confidence exists for KCNU thus the forecast suggests so with a prevailing TSRA. Severe thunderstorms are possible with this afternoon and evening activity with large hail (golf ball sized) and damaging winds (60-70 mph). Again there is uncertainty in the exact timing and location of the severe thunderstorms with the best chances in southeast Kansas. As additional moisture wraps in and the low deepens over Missouri, this will bring in MVFR ceilings to most if not all sites. The western extent is a bit of a question so lower likelihood for KRSL and KGBD. Winds will switch to the north behind the front with speeds around 10-15kts. There is uncertainty with this forecast given the convection potential through the afternoon and early evening. Amendments are likely. Stay tuned for updates. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 88 66 81 62 / 30 30 10 0 Hutchinson 90 65 82 60 / 20 20 10 0 Newton 87 65 80 61 / 30 40 10 0 ElDorado 88 65 79 61 / 50 50 20 10 Winfield-KWLD 88 66 81 62 / 50 50 20 0 Russell 87 62 82 58 / 20 10 10 0 Great Bend 88 63 82 59 / 10 10 10 0 Salina 88 65 81 60 / 30 20 10 0 McPherson 88 65 81 59 / 20 20 10 0 Coffeyville 87 66 80 62 / 70 60 30 10 Chanute 86 66 78 62 / 60 60 30 10 Iola 85 66 77 62 / 60 60 40 10 Parsons-KPPF 87 66 79 62 / 70 60 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...VJP
Hazardous weather outlook, Jul 10, 10:41 AM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1041 AM CDT Sat Jul 10 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-111545- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1041 AM CDT Sat Jul 10 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight There is a risk for severe storms this afternoon and early evening across south central and southeast Kansas. The main hazards will be large hail up to golf ball size and damaging wind gusts to around 65 mph. Some storms will also produce heavy rainfall with a risk for minor lowland flooding. There is also a conditionally low risk for a tornado within the first hour or so of storm development this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a slight chance for thunderstorms on Sunday for locations east of I-135. They are not expected to be strong or severe. Chances for storms will return again across much of the area from Wednesday through Friday. The risk severe storms during these times is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jul 10, 2:33 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Wichita KS 233 PM CDT Sat Jul 10 2021 KSZ069-070-102000- Butler KS-Greenwood KS- 233 PM CDT Sat Jul 10 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Butler County in south central Kansas... Southwestern Greenwood County in southeastern Kansas... * Until 300 PM CDT. * At 231 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near El Dorado...moving southeast at 20 mph. * Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... El Dorado, Leon, Rosalia, El Dorado Airport, Beaumont, El Dorado State Park and El Dorado Lake. LAT...LON 3777 9695 3788 9665 3768 9640 3752 9673 TIME...MOT...LOC 1933Z 326DEG 16KT 3778 9677 BUTLER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 1:28 AM CDT | Special Weather Statement | ICT | Marion | 32 min |
| Jul 10, 2:12 AM CDT | Special Weather Statement | ICT | Marion | 33 min |
| Jul 10, 2:52 AM CDT | Special Weather Statement | ICT | Butler | 23 min |
| Jul 10, 4:06 AM CDT | Special Weather Statement | ICT | Barton, Ellsworth, Lincoln, Russell, Saline | 54 min |
| Jul 10, 4:58 AM CDT | Special Weather Statement | ICT | Reno | 47 min |
| Jul 10, 2:50 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood | 55 min |
| Jul 10, 2:58 PM CDT | Special Weather Statement | ICT | Greenwood | 32 min |
| Jul 10, 3:29 PM CDT | Special Weather Statement | ICT | Greenwood | 31 min |
| Jul 10, 3:44 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery, Wilson | 14 min |
| Jul 10, 3:51 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk, Montgomery | 54 min |
| Jul 10, 4:46 PM CDT | Special Weather Statement | ICT | Chautauqua | 29 min |
| Jul 10, 5:06 PM CDT | Special Weather Statement | ICT | Labette | 39 min |
| Jul 10, 5:57 PM CDT | Special Weather Statement | ICT | Labette | 48 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.